Mississippi, 2017

Damaging Winds in Mississippi, June 15, 2017

June 15, 2017 · NWS MEG · 5 events in 4 counties and zones

A passing cold front generated a broken line of severe thunderstorms that produced wind damage across portions of northeast Mississippi during the early afternoon hours of June 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing cold front generated a broken line of severe thunderstorms that produced wind damage across portions of northeast Mississippi during the early afternoon hours of June 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 15, 9:38 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 15, 9:38 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1038 AM CDT Thu Jun 15 2017

.DISCUSSION...KNQA WSR-88D radar trends indicate a broken line of showers
and thunderstorms generally along the I-40 corridor late this
morning. Surface based CAPE values are averaging at or above 2000
J/kg with LI's between -6 to -8, and 0-6 km bulk shear values less
than 20 kts. Latest short term model guidance still suggests a
potential for isolated/scattered showers and thunderstorms mainly
along/south of I-40 for the remainder of the day. Pulse type
thunderstorms will be the dominant convective mode as overall
shear remains weak. Damaging winds will be the predominant threat
for any thunderstorms that reach severe limits. Will make some
adjustments to rain chances, especially north of I-40 and adjust
any other elements as needed to account for short term trends.

CJC

&&

.PREV DISCUSSION... /issued 640 AM CDT Thu Jun 15 2017/

DISCUSSION...

Updated for aviation discussion

PREV DISCUSSION... /issued 306 AM CDT Thu Jun 15 2017/

Skies are mostly clear across the forecast area early this
morning with temperatures in the 70s. A large area of
thunderstorms is currently moving slowly south across central
Missouri. This area of thunderstorms will continue to move toward
the forecast area and reach far northern sections later this
morning. The thunderstorms should weaken some as they arrive into
the forecast area but then redevelop later in the day as daytime
heating helps to destabilize the atmosphere. Some of these
thunderstorms could become severe with damaging winds being the
main threat. Temperatures will be a little cooler today with more
clouds and rain in the area as highs will be in the upper 80s to
lower 90s.

What thunderstorms develop later today should be moving out of the
forecast area by this evening leaving with a few isolated
thunderstorms possible tonight. Temperatures will remain quite
warm with lows Friday morning in the low to mid 70s. Friday
morning could see a repeat of today as another thunderstorm
complex may develop overnight over northern Missouri and track
south. Strong to severe thunderstorms could develop again on
Friday with damaging winds as the main threat. Temperatures will
remain close to seasonal levels with highs in the upper 80s to
lower 90s. Friday night may see a few scattered evening
thunderstorms otherwise it should be dry with continue warm
temperatures.

The weather for much of the weekend should remain pretty typical
for this time of year with some scattered thunderstorms mainly
during the afternoon and early evening hours. A cold front will
approach the forecast area from the north by Sunday night and move
into the region by Monday morning. This will mean a better chance
of thunderstorms Sunday night over the northern half of the
forecast area. The cold front will move through the forecast area
on Monday with more thunderstorms expected.

The cold front will be south of the region by Monday night with
high pressure building into the forecast area. This will result in
a period of dry weather for Monday night through Wednesday.

ARS

&&

.AVIATION...
12Z TAFs

An outflow boundary will move across the area triggering SHRAs
and TSRAs across the Mid-South. Given the rapid movement of the
boundary have moved up the timing of the TEMPO groups at KJBR,
KMKL and KMEM. Expect mainly VFR conditions outside of SHRAs and
TSRAs. Winds will generally be SW at 6-8 kts outside of TSRAs.
Expect convection to end by sunset with light winds and VFR
conditions tonight. Could be some light fog late tonight but not
confident to add at this time.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 15, 2:31 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 AM CDT Thu Jun 15 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
331 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms today mainly south
of a line from Jonesboro, Arkansas to Camden, Tennessee. The main
threat from these thunderstorms will be damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe thunderstorms on Friday west of
a line from Caruthersville, Missouri to Brownsville, Tennessee to
Charleston, Mississippi. The main threat from these thunderstorms
will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Friday.

In the hours before

Special weather statement, Jun 15, 9:33 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
1033 AM CDT THU JUN 15 2017

MSZ001-TNZ088-151600-
DeSoto MS-Shelby TN-
1033 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CDT
FOR...

Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in western Tennessee...

At 1032 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Southaven, moving
east at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern DeSoto and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3490 9017 3508 8999 3507 8971 3478 8977
TIME...MOT...LOC 1532Z 283DEG 23KT 3500 8993

JOHNSON
Special weather statement, Jun 15, 9:45 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1045 AM CDT THU JUN 15 2017

TNZ052-053-090-091-151615-
Hardeman TN-Chester TN-Madison TN-McNairy TN-
1045 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CDT
FOR...

Northeastern Hardeman County in western Tennessee...
Chester County in western Tennessee...
Southern Madison County in western Tennessee...
Northern McNairy County in western Tennessee...

At 1045 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Chickasaw State
Park, moving east at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Hardeman...Chester...southern Madison and
northern McNairy Counties should monitor this storm closely.

LAT...LON 3533 8901 3552 8900 3554 8860 3545 8837
      3521 8838
TIME...MOT...LOC 1545Z 283DEG 22KT 3545 8887

JOHNSON
Special weather statement, Jun 15, 10:06 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
1106 AM CDT THU JUN 15 2017

MSZ001-002-151630-
Marshall MS-DeSoto MS-
1106 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...
East central DeSoto County in northwestern Mississippi...

At 1105 AM CDT...a strong thunderstorm producing hail up to the size
of pennies and winds at least 40 mph was located over Lewisburg, or
8 miles south of Olive Branch, moving east at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Marshall and east central DeSoto Counties
should monitor this storm closely.

LAT...LON 3473 8972 3477 8972 3477 8989 3478 8992
      3491 8988 3494 8954 3470 8959
TIME...MOT...LOC 1605Z 280DEG 20KT 3484 8984

JOHNSON
Special weather statement, Jun 15, 10:16 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1116 AM CDT THU JUN 15 2017

TNZ054-055-092-151645-
Henderson TN-Decatur TN-Hardin TN-
1116 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 AM CDT
FOR...

Southeastern Henderson County in western Tennessee...
Southern Decatur County in western Tennessee...
Northern Hardin County in western Tennessee...

At 1115 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles east of Sardis,
or 13 miles north of Savannah, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson, southern Decatur, and northern
Hardin Counties should monitor this storm closely.

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3521 8799 3521 8837 3530 8837
      3540 8835 3541 8836 3549 8837 3559 8802
      3552 8797 3548 8799 3547 8802 3545 8804
      3542 8803 3541 8797
TIME...MOT...LOC 1615Z 272DEG 14KT 3542 8816

JOHNSON
Special weather statement, Jun 15, 10:45 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1145 AM CDT THU JUN 15 2017

TNZ092-151715-
Hardin TN-
1145 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Hardin County in western Tennessee...

At 1145 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Savannah, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Hardin County should monitor this storm closely.

LAT...LON 3501 8820 3499 8820 3500 8838 3527 8837
      3530 8802 3529 8798 3501 8799
TIME...MOT...LOC 1645Z 267DEG 25KT 3519 8814

JOHNSON
Special weather statement, Jun 15, 10:48 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 AM CDT THU JUN 15 2017

MSZ005-006-151730-
Tishomingo MS-Alcorn MS-
1148 AM CDT THU JUN 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...

At 1148 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Corinth, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo and Alcorn Counties should monitor this
storm closely.

LAT...LON 3475 8812 3476 8875 3482 8875 3499 8865
      3500 8843 3499 8820 3492 8816 3489 8810
TIME...MOT...LOC 1648Z 275DEG 20KT 3493 8849

JOHNSON

The radar

The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tishomingo

When
June 15, 11:05 AM CST to 11:15 AM CST
Where
Tishomingo County, 0.7 mi N of Burnsville to 0.85 mi NE of Burnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.840, -88.319

Large tree down on a truck.

Thunderstorm Wind, Itawamba

When
June 15, 12:30 PM CST to 12:40 PM CST
Where
Itawamba County, 2.57 mi N of Fulton to 2.5 mi N of Fulton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.307, -88.424

Tree down on Riverwalk by Browns Cove.

Thunderstorm Wind, Itawamba

When
June 15, 12:34 PM CST to 12:45 PM CST
Where
Itawamba County, 0.84 mi NW of Tilden to 1.21 mi ENE of Tilden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.189, -88.360

Large tree down on Highway 25 near Tilden.

Thunderstorm Wind, Pontotoc

When
June 15, 12:37 PM CST to 12:45 PM CST
Where
Pontotoc County, 1.66 mi SE of Endville to 0.61 mi N of Chesterville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.303, -88.860

Large tree blown over across Chesterville Road in extreme northeast Pontotoc county.

Thunderstorm Wind, Lee

When
June 15, 12:40 PM CST to 12:45 PM CST
Where
Lee County, 1.51 mi ESE of Belden to 2.06 mi N of (Tup)lemons Arpt Tup
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.313, -88.795

Large tree limbs fell on vehicle near Belden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699884, 699888, 699886, 699892, 699894.